Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 10, NWS San Diego, CA

March 8, 2016Orange County, San Diego County, California

NWS San Diego, CA issued this high surf advisory at Mar 8, 2016, 1:11 AM PST for Orange County, San Diego County, California. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2016, 1:11 AM PST (09:11 UTC)
Expired
Mar 8, 2016, 8:00 PM PST
In force
19 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2016-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2016-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WHUS46 KSGX 080911
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
111 AM PST TUE MAR 8 2016

...HIGH SURF POTENTIALLY CAUSING DAMAGE AND COASTAL FLOODING
THIS MORNING...

.VERY LARGE SURF WILL CONTINUE TO IMPACT THE BEACHES TODAY. THE
HIGH SURF AND HIGH TIDE WILL THREATEN LOW-LYING COASTAL AREAS
WITH FLOODING PARTICULARLY AROUND TIME OF HIGH TIDE THIS MORNING.
THE THREAT OF DAMAGING SURF WILL SUBSIDE AS THE SURF GRADUALLY
DIMINISHES DURING THE DAY.

CAZ043-552-082100-
/O.CAN.KSGX.SU.W.0003.000000T0000Z-160309T0000Z/
/O.NEW.KSGX.SU.Y.0010.160308T0911Z-160309T0400Z/
/O.CON.KSGX.CF.Y.0001.000000T0000Z-160308T2000Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
111 AM PST TUE MAR 8 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL NOON PST
TODAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...6 TO 10 FEET WITH SETS TO 12 FEET THIS MORNING...BECOMING
  4 TO 8 FEET THIS AFTERNOON.

* COASTAL FLOODING...LOCALIZED FLOODING OF BEACH PARKING LOTS...
  LOW-LYING ROADWAYS AND ADJACENT STREETS NEAR TIMES OF HIGH TIDE
  ARE POSSIBLE THIS MORNING.

* HIGH TIDES...NEAR 6.4 FEET AT AROUND 815 AM.

* IMPACTS...HIGH SURF AND STRONG RIP CURRENTS WILL CREATE VERY
  DANGEROUS SWIMMING CONDITIONS. WAVES MAY OVER-TOP JETTIES AND
  SEA WALLS. SOME COASTAL FLOODING AND BEACH EROSION IS POSSIBLE
  THIS MORNING. LARGE SURF MAY DAMAGE COASTAL STRUCTURES SUCH AS
  PIERS THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS...TIDES AND
SURF WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE
SHORE.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MM
1 follow-up statement
097 
WHUS46 KSGX 082042
CFWSGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1242 PM PST TUE MAR 8 2016

...HIGH SURF CONTINUES THROUGH THIS EVENING...

.LARGE SURF WILL CONTINUE TO IMPACT THE BEACHES TODAY. THE COASTAL
FLOODING THREAT HAS DIMINISHED AS THE TIDE LOWERED THIS MORNING. THE
THREAT OF DAMAGING SURF WILL SUBSIDE AS THE SURF GRADUALLY
DIMINISHES DURING THE DAY.

CAZ043-552-090400-
/O.CON.KSGX.SU.Y.0010.000000T0000Z-160309T0400Z/
SAN DIEGO COUNTY COASTAL AREAS-ORANGE COUNTY COASTAL AREAS-
1242 PM PST TUE MAR 8 2016

...THE COASTAL FLOOD ADVISORY HAS EXPIRED...

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* SURF...6 TO 10 FEET THIS AFTERNOON...BECOMING 4 TO 7 FEET LATER
  THIS EVENING.

* IMPACTS...HIGH SURF AND STRONG RIP CURRENTS WILL CREATE VERY
  DANGEROUS SWIMMING CONDITIONS. WAVES MAY OVER-TOP JETTIES AND
  SEA WALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

TS
HTTP://WWW.WEATHER.GOV/SANDIEGO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 7, 8:53 PM PST, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 7, 8:53 PM PST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
853 PM PST MON MAR 7 2016

.SYNOPSIS...
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE WINDING DOWN OVERNIGHT
WITH FAIR...DRY AND WARMER WEATHER TUESDAY THROUGH THURSDAY UNDER A
A HIGH PRESSURE RIDGE ALOFT. GUSTY NORTHERLY WINDS ARE EXPECTED
TUESDAY MORNING ALONG COASTAL MOUNTAIN SLOPES IN SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS. PRECIPITATION LOOKS TO RETURN FRIDAY
NIGHT AND EARLY SATURDAY...WITH ANOTHER CHANCE EARLY NEXT WEEK.
AT THE COAST...HIGH SURF WILL CONTINUE THROUGH TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE WIND ADVISORY HAS BEEN DISCONTINUED...

A WINTER STORM WARNING CONTINUES OVER THE MOUNTAINS THROUGH 3 AM PST...

SHOWERS CONTINUE ACROSS MAINLY SOUTHERN PORTIONS OF THE CWA...WITH A
DECREASING TREND EXPECTED AFTER MIDNIGHT...

SCATTERED SHOWERS CONTINUED ACROSS PORTIONS OF ORANGE...RIVERSIDE...
AND SAN DIEGO COUNTIES AT 830 PM PST. SHOWERS WERE MOST NUMEROUS IN
SAN DIEGO COUNTY. PRECIP WAS MOSTLY LIGHT WITH A FEW HEAVIER EMBEDDED
CELLS. THE 00Z MIRAMAR SOUNDING HAD A STEEP LAPSE RATE BELOW 5000 FT
AND A FCST PARCEL CAPE VALUE OF 453 J/K. PW WAS ONLY 0.49 INCH AND
WINDS WERE WNW 25-30 KT IN THE 3-14K FT LAYER. SURFACE PRESSURE
GRADIENTS HAVE TURNED OFFSHORE FROM SW NV BUT REMAIN VERY WEAK
ONSHORE TO THE LOWER DESERTS WITH A STRONG OFFSHORE TREND. THE WINDS
HAVE DECREASED BELOW ADVISORY CRITERIA MOST AREAS WITH MAXIMUM
GUSTS...EVEN IN WIND-PRONE AREAS BELOW 35 MPH.

BASED ON SATELLITE IMAGERY AND RADAR ECHOES AT 03Z...IT APPEARS THERE
IS A 500 MB LOW CENTER JUST OFF THE ORANGE COUNTY COAST. THIS IS
SLOWER THAN THE 12Z GLOBAL MODELS WHICH HAD PLACED THE CENTER NEAR
THIS LOCATION AT 00Z. THIS MAY RESULT IN PRECIP LINGERING IN SAN
DIEGO COUNTY WELL INTO THE NIGHT BEFORE ENDING. SEE THE LATEST
LAXRRMSGX FOR RAINFALL TOTALS HEADLINED IN OUR WEBSITE.

UPPER-LEVEL WINDS WILL SHIFT TO NORTHERLY ONCE THE UPPER LOW DIVES
FAR ENOUGH SE INTO MEXICO. GUSTY NORTHERLY WINDS WILL DEVELOP ALONG
THE COASTAL MOUNTAIN SLOPES AND IN THE FOOTHILLS OF SAN BERNARDINO
AND RIVERSIDE COUNTIES TUESDAY MORNING...WITH GUSTS OF 40 MPH OR MORE
POSSIBLE. HIGH PRESSURE WILL BUILD OVER THE REGION TUE THROUGH THU...
BRINGING FAIR AND WARMER DAYS. TEMPERATURE SHOULD BE BACK ABOVE
AVERAGE BY WEDNESDAY.

COOLER FRI INTO THE WEEKEND AS ANOTHER SHORTWAVE TROUGH APPROACHES
THE CA COAST AND MOVES ONSHORE WITH ANOTHER CHANCE FOR RAIN. THERE IS
CONSIDERABLE DIFFERENCE IN MODEL SOLUTIONS REGARDING THE STRENGTH OF
THIS SYSTEM...SO CONFIDENCE IS LOW REGARDING HOW MUCH RAIN/SNOW WE
MAY GET. HEIGHTS/THICKNESS REMAIN DEPRESSED THROUGH EARLY NEXT WEEK
AS ANOTHER TROUGH ARRIVES...BUT ONCE AGAIN MODELS DIFFERENCES
PRECLUDE ANY CONFIDENCE IN TIMING AND STRENGTH OF THE SYSTEM.

&&

.AVIATION...

0804305Z...COASTS AND MOUNTAINS...BANDS OF SHOWERS...OCCASIONALLY
THUNDERSTORMS...WITH VARIABLE CEILING HEIGHTS OF 1500 TO 3000 FEET
ABOVE MEAN SEA LEVEL CONTINUE TO MOVE INLAND TO THE MOUNTAINS
THROUGH AT LEAST 080800Z. THE LOWER CEILINGS AND SHOWERS WILL TAPER
OFF OVERNIGHT FROM THE NORTHERN COASTAL AND MOUNTAIN AREAS SOUTH TO
THE MEXICAN BORDER. WINDS ARE DROPPING OFF AND BECOMING VARIABLE
WITH THE UPPER LOW PRESSURE NEARLY OVERHEAD FOR THE NEXT FEW HOURS.
BY 081000Z MOST AREAS WILL BE ENDING PRECIPITATION AND CLOUDS
BECOMING SCATTERED. THE HIGHEST MOUNTAIN AREAS AND PASSES WILL HAVE
OBSCURATIONS AND BE LAST TO HAVE PRECIPITATION END AND SKIES CLEAR.
OUTLOOK FOR TUESDAY AND TUESDAY NIGHT IS FAIR WEATHER WITH GOOD
VISIBILITIES AND NO CEILING ISSUES. FORECAST CONFIDENCE IS MEDIUM.

DESERTS...EXPECT HIGH CLOUDS AND UNRESTRICTED VISIBILITIES.

&&

.MARINE...
830 PM...A POWERFUL STORM CONTINUES TO MOVE THROUGH THE
REGION TOWARD MEXICO OVERNIGHT TONIGHT...BRINGING GALE FORCE
WINDS...HAZARDOUS SEAS...AND POSSIBLY SOME THUNDERSTORMS.
THUNDERSTORMS WILL BE ENDING BY AROUND MIDNIGHT.  LATEST BUOY
OBSERVATIONS FROM THE SAN CLEMENTE BASIN BUOY SHOW WEST TO NORTHWEST
WINDS GUSTING TO AROUND 40 KT...WITH 13 FOOT SEAS AT 15 SECONDS. THE
STRONG WINDS AND HIGH SEAS WILL CONTINUE THROUGH TUESDAY. THE GALE
WARNING PROVIDES THE DETAILS ON STORMY WINDS AND SEAS...LAXMWWSGX.
NO ADDITIONAL MARINE WEATHER HAZARDS ARE EXPECTED WEDNESDAY THROUGH
FRIDAY.

&&

.BEACHES...
830 PM...VERY LARGE SURF IS INCREASING OVERNIGHT TONIGHT AND WILL DO
SO THROUGH TUESDAY MORNING. THE HIGH SURF...GUSTY WINDS...AND
PROJECTED HIGH TIDES OVER 6 FEET WILL THREATEN LOW-LYING AREAS WITH
COASTAL FLOODING...PARTICULARLY AROUND TIMES OF HIGH TIDE THIS
EVENING AND TUESDAY MORNING. THE THREAT OF DAMAGING SURF AND COASTAL
FLOODING WILL DIMINISH LATER TUESDAY. FOR DETAILS...CHECK THE HIGH
SURF ADVISORY/WARNING AND COASTAL FLOOD ADVISORY...LAXCFWSGX...AS
WELL AS THE SURF FORECAST...LAXSRFSGX.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WARNING UNTIL 3 AM PST TUESDAY FOR RIVERSIDE COUNTY
     MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
     MOUNTAINS.

     COASTAL FLOOD ADVISORY UNTIL NOON PST TUESDAY FOR ORANGE COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

     HIGH SURF WARNING UNTIL 4 PM PST TUESDAY FOR ORANGE COUNTY
     COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.

PZ...GALE WARNING UNTIL 10 AM PST TUESDAY FOR COASTAL WATERS FROM SAN
     MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM-WATERS
     FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
     60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...JAD
AVIATION/MARINE/BEACHES...PIERCE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:02 AM PSTSmall Craft AdvisorySGX24 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.